Concussions–caused by a severe blow to the head (NOTE: Subscribers can still listen to this provocative interview)–can lead to a host of debilitating symptoms, and it’s not just football players who get them–soldiers who are near exploding roadside bombs do too.
In the April 26the edition of the New York Times, Nicholas D. Kristof writes: "He was a 27-year-old former Marine, struggling to adjust to civilian life after two tours in Iraq. Once an A student, he now found himself unable to remember conversations, dates and routine bits of daily life. He became irritable, snapped at his children and withdrew from his family. He and his wife began divorce proceedings."
After he Department of Veterans Affairs diagnosed him with post-traumatic stress disorder (PTSD), he committed suicide, because he realized that his brain had been physically changed by chronic traumatic encephalopathy (CTE).
There has been a mysterious rash of suicides among Vets returning from Iraq and Afghanistan: Could blasts from bombs or grenades be the reason for this?
Cheryl DeBow is a mother who sent two sons to Iraq. One committed suicide, and the other is struggling with PTSD. Kristof quotes her as saying, "You’re dealing with a ghost when it’s PTSD. Everything changes when it’s something physical. People are more understanding. (The diagnosis is) a relief to the veterans and to the family. And, anyway, we want to know."
Wow! You’re not going to hear this on your nightly news broadcast. We want to deliver a small but subtle warning to all our readers and listeners: If we don’t get more support from you, we will soon be nothing more than a memory ourselves.. So if you really do love us, subscribe today!
And did you know that subscribers get 10% off tickets to our wonderful Dreamland Festival? So how can you go wrong–and as a subscriber, you’ll ALSO get a coupon for a great novel to read on the plane for LESS than $2!
Subscribers, to watch the subscriber version of the video, first log in then click on Dreamland Subscriber-Only Video Podcast link.